Thunderstorm Wind, Otsego
- When
- August 25, 6:57 PM EST
- Where
- Otsego County, 15 mi SE of Gaylord
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.883, -84.467
Trees were downed.
Thunderstorms developed along lake breeze boundaries in the afternoon, producing isolated severe weather into the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms developed along lake breeze boundaries in the afternoon, producing isolated severe weather into the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 25, 2:38 PM EST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 338 PM EDT MON AUG 25 2003 .SHORT TERM...MYRIAD OF BOUNDARIES/CONVERGENCE AXES FOR CONVECTION TO FOCUS ON UPSTREAM LATE THIS AFTERNOON. INITIAL AREA OF MID LEVEL CONVECTION DRIVEN ALONG BY A WEAK SHORT WAVE IN WV IMAGERY NOW PUSHING ACROSS WESTERN UPPER/WI...WITH CLEARING AND INCREASED INSOLATION OCCURRING AHEAD OF SURFACE LOW/COLD FRONT OVER THE CENTRAL DAKOTAS. WARM FRONT EXTENDS EAST FROM THE LOW ACROSS CENTRAL MN/SOUTHERN WI... AND INTO CENTRAL/SOUTHERN LOWER THOUGH BOUNDARY BECOMES DIFFUSE ACROSS LOWER MI AS UPPER 60S/LOWER 70S DEW POINTS HAVE SURGED INTO NORTHERN LOWER THIS AFTERNOON ON SOUTHERLY WINDS. THIS SURGE OF LOW LEVEL MOISTURE HAS MADE IT MORE LIKELY THAT WE MAY SEE SOME LATE AFTERNOON LAKE BREEZE CONVECTION DEVELOP...ESPECIALLY ALONG THE NORTHERN LOWER LAKE MICHIGAN SHORELINE WHERE THE CINH IS WEAKEST. BEYOND THAT... EXPECT TO SEE MORE CONVECTION ROLL INTO THE AREA OVERNIGHT...EITHER DEVELOPING ALONG WARM FRONTAL ZONE OR IN THE FORM OF AN MCS DEVELOPING AHEAD OF UPSTREAM SURFACE LOW/COLD FRONT AND MOVING ACROSS THE AREA OVERNIGHT. HARD TO PINPOINT WHICH AREAS MAY SEE THE BEST CHANCE FOR PRECIP AS MUCH WILL DEPEND ON UPSTREAM INITIATION...BUT HAVE A COUPLE AREAS UNDER SUSPICION. ONE IS ALONG WARM FRONT/DIFFERENTIAL HEATING BOUNDARY ACROSS EASTERN SD/SOUTHERN MN/SOUTHWEST WI WHERE LOWER/MID 90S TEMPERATURES ARE BUTTING UP INTO UPPER 70S...SECOND IS ACROSS EASTERN ND/NORTHWEST MN WHERE MOISTURE CONVERGENCE HAS BEEN PERSISTENT OVER PAST SEVERAL HOURS. OVERALL EXPECTATION IS THAT MOST AREAS WILL SEE SOMETHING OVERNIGHT SO PLAN ON LIKELY POPS AFTER 06Z. AS FOR SEVERE POTENTIAL...WIND FIELDS ARE DECENT WITH 40-50KT 500MB FLOW AND 0-6KM SHEAR VALUES INCREASING ABOVE 40KTS. MID/UPPER LEVEL WINDS NEARLY UNIDIRECTIONAL WITH HEIGHT WITH 850MB WINDS BACKED A BIT TO THE WEST- SOUTHWEST...A CONFIGURATION STRONGLY SUPPORTIVE OF AN EARLY MORNING DAMAGING WIND/BOW ECHO EVENT...ESPECIALLY WITH ANYTHING THAT DEVELOPS OVER NORTHERN MN...WHICH SHOULD PROPAGATE SOUTHEAST TOWARD NORTHERN MI OVERNIGHT. WILL HIGHLIGHT THIS POTENTIAL IN AN UPDATED HWO. JPB && .LONG TERM...MAIN FORECAST CONCERN TO BEGIN THE PERIOD WILL BE ON POPS AND POTENTIAL FOR SEVERE DURING THE DAY ON TUESDAY THEN FOCUS WILL SHIFT TO THE TIMING OF A STORM SYSTEM TO AFFECT THE AREA THURSDAY AND THURSDAY NIGHT. TUESDAY...SURFACE COLD FRONT WILL PUSH ACROSS THE REGION DURING THE DAY FROM NORTHWEST TO SOUTHEAST. SURFACE BASED INSTABILITY WILL INCREASE OUT AHEAD OF THE FRONT ACROSS SOUTHERN AND CENTRAL SECTIONS OF NORTHERN LOWER WITH CAPES RISING TO BETWEEN 3000 AND 4000 J/KG AND LI/S FALLING TO NEAR -8C. MEANWHILE 700/500 MB LAPSE RATES RISE TO 6-6.5 C/KM. 0-6 KM BULK SHEAR IS BETWEEN 40 AND 45 KTS AND DESPITE FREEZING LEVELS OF ABOVE 14K FEET...WET BULB ZERO HEIGHTS LOWER TO 11K FEET IN THE AFTERNOON SO STRONG/DAMAGING WINDS AND HAIL ARE POSSIBLE MAINLY SOUTH OF M-72. BEHIND THE FRONT COOLER AIR OOZES INTO THE REGION FROM THE NORTH DURING THE AFTERNOON WITH 850 MB TEMPERATURES FALLING BY A FEW DEGREES FROM READINGS OF BETWEEN PLUS 18 AND PLUS 20 AT 18Z. EVEN STILL HIGHS OF AROUND 80 FAR NORTH AND THE MIDDLE 80S SOUTH ARE EXPECTED. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...HIGH PRESSURE AT THE SURFACE BUILDS ALONG WITH LOTS OF DRY AIR (850/500 MB RELATIVE HUMIDITIES DROP OFF TO BETWEEN 20 AND 25 PERCENT). CU SCHEME SUPPORTIVE OF A FEW INLAND CU WEDNESDAY AFTERNOON BUT DRY AIR WILL MAKE EVEN THAT HARD TO COME BY. 850 MB TEMPERATURES OF BETWEEN PLUS 8 AND PLUS 10 EXPECTED TO YIELD HIGHS IN THE LOWER TO MIDDLE 70S. THURSDAY INTO THURSDAY NIGHT...LOW PRESSURE DEVELOPS ACROSS THE MID MISSISSIPPI VALLEY AND LIFTS A WARM FRONT NORTHWARD TOWARD THE AREA THURSDAY. HOWEVER...MODELS ARE JUST BRINGING THE RIDGE AXIS ACROSS THE FORECAST AREA AT 18Z. THE EXACT TIMING OF THIS FEATURE STILL IN QUESTION WHICH AFFECTS HOW QUICKLY POPS WILL INCREASE AND HOW WARM IT WILL GET. EACH SUBSEQUENT MODEL RUN HAS BEEN SLOWING DOWN THIS SYSTEM SO WILL PUSH BACK POPS TO THE AFTERNOON FOR NOW (THEY COULD HOLD OFF UNTIL THE EVENING). THETA-E RIDGE BUILDS IN AFTER 18Z AND PW/S INCREASE TO NEAR 1.5 INCHES. MODEL SOUNDINGS INDICATE INCREASING LOW LEVEL WIND FIELDS (WITH SOME DIRECTIONAL SHEAR AS WELL) BUT FAIRLY STRONG SURFACE BASED CAP AT THE SAME TIME. COLD FRONT THEN SWEEPS ACROSS THE REGION THURSDAY NIGHT CONTINUING THE POPS. POTENTIAL FOR SEVERE EXISTS (MAINLY FOR WIND SINCE FREEZING LEVELS PROGGED TO BE ABOVE 14,000 FEET) BUT IT IS TOO FAR OUT TO PIN DOWN THE DETAILS AT THIS TIME. FRIDAY THROUGH MONDAY...MODELS CONTINUE TO DEVELOP OMEGA BLOCK RIDGE OUT WEST WHICH RESULTS IN DOWNSTREAM TROUGHING ACROSS THE EASTERN STATES WESTWARD INTO THE GREAT LAKES REGION. THE THEME OF THE PERIOD WILL BE COOLER TEMPERATURES. HOW COOL IS THE QUESTION...GFS IS THE COOLEST MODEL AND DROPS 850 MB TEMPERATURES DOWN TO ZERO BY SATURDAY (THIS APPEARS TO BE A BIT OVERDONE). REGARDLESS...MUCH COOLER AIR/CYCLONIC FLOW ALOFT WILL LEAD TO CHANCE POPS PRETTY MUCH THROUGH THE PERIOD. IN ADDITION...SHORT WAVES ROTATING AROUND THE TROUGH EXPECTED TO REINFORCE THE COOLER AIR ALONG WITH PROVIDING THE REGION WITH SOME LIFT FROM TIME TO TIME. THEREFORE...WILL CONTINUE WITH CHANCE POPS THROUGH THIS PERIOD WITH TEMPERATURES A FEW DEGREES BELOW CLIMO. SULLIVAN && .APX WATCHES/WARNINGS/ADVISORIES...NONE. &&
MIZ008-015>036-041-042-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 311 PM EDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT OVER NORTHERN MICHIGAN. THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN BETWEEN MIDNIGHT AND 7 AM...WITH THE MAIN THREAT EXPECTED TO BE IN THE FORM OF A LINE OF THUNDERSTORMS PRODUCING WIND GUSTS IN EXCESS OF 70 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN LOWER MICHIGAN TUESDAY. THERE IS A POSSIBILITY THAT SOME OF THESE STORMS BE SEVERE...WITH THE GREATEST THREAT EXPECTED ACROSS AREAS ALONG AND SOUTH OF M-72 DURING THE AFTERNOON. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS NORTHERN MICHIGAN THURSDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND/OR TUESDAY. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
The national radar mosaic for the moment the first event began.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369311, 5369312, 5369313, 5369314.